Pennsylvania, 2020

Flash Flooding and Flooding in Pennsylvania, April 30, 2020

April 30, 2020 · NWS BGM · 5 events in 3 counties and zones

Heavy rainfall from an approaching weather system persisted for several hours. A locally enhanced line of thunderstorm activity triggered rapid and enhanced flooding in a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Heavy rainfall from an approaching weather system persisted for several hours. A locally enhanced line of thunderstorm activity triggered rapid and enhanced flooding in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 30, 1:51 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 30, 1:51 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
251 PM EDT Thu Apr 30 2020

.SYNOPSIS...
Heavy rain will move into our forecast area Thursday and
Thursday night, followed by lingering showers Friday and early
Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
The strong surface low is centered over the MI and OH border this
afternoon, with a cold front pushing into eastern OH and a strong
850 mb jet directed far ahead of this in eastern NY and PA. This
jet, directed from the south/southeast, continues to pull a great
deal of moisture into the area. Steady rain is working into our
western zones on the western edge of this strong moisture transport,
in an area featuring a strong 850mb wind speed gradient. High
resolution models develop a band of heavy rain by 18Z in this area
of rain, which will move eastward through the rest of the afternoon
before rain turns lighter around 0Z as the band slowly moves towards
I-81. Already, there are indications on radar of this band beginning
to form. As a result, the heaviest rain totals the rest of the
afternoon and evening will occur west of I-81 in NY and PA.

Steady light to moderate rain continues to progress eastward, with
the heaviest totals east of I-81 expected to fall across the
Catskills and Poconos. Much of the steady rain will be east of the
area by 6Z with the best dynamical support and the greatest moisture
advection moving out of the area. However, showery activity will
continue through the rest of Friday with the actual stacked low
finally progressing through during the daytime hours. Activity may
even become a bit more widespread east of I-81 Friday afternoon
ahead of the cold front, with a modest amount of instability leading
to a chance for a few rumbles of thunder.

Rain totals therefore have been able to remain largely the same
compared to previous forecasts, with the most significant change
being to allow for a slight decrease in activity across our western
zones early Friday. A flash flood watch and a river flood watch
remain in effect, with high rain rates today leading to quick rises
across streams and rivers and some flooding in urban and poor
drainage areas.

Otherwise, apart from rain activity, winds are coming in gusty
today. Gusts generally up to 30 to 40 mph will be possible mainly
across the hilltops. Meanwhile, the lower elevations should see
gusts mainly in the 20 to 30 mph range. Winds start to fall back
into the night, turning calmer for Friday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
254 pm update...
Main concerns in the short term this weekend remain focused
around the ending of rain showers west to east Friday
night...generally quiet weather Saturday and maybe a few more
scattered rain showers on Sunday.

Deep low pressure system that brought heavy rain to the area
will continue to churn east/ne off the nrn Atlantic coast Friday
night. The deep moisture entrained into this system will
continue to wrap around the back side and produce a few
scattered rain showers Friday night, but the majority of them
should be tapering off west to east through the overnight hours.
Any additional rainfall will be light. The air mass will be on
the cool side with breezy 5-15 mph northwest winds and overnight
lows in the lower 40s.

High pressure builds in on Saturday and will likely usher in
much drier air along with slightly warmer temperatures. Most of
the day should be quiet with afternoon highs in the mid 60s. The
persistent northwest winds around 10 mph will make it feel a
bit cooler, but much more pleasant than the previous couple
days.

Another cool night Saturday with lows dropping back into the
40s. The next weak low pressure system will begin to move in
from the west late Sat night with cloud cover increasing and
eventually a few scatter rain showers should develop through the
afternoon as temperatures rise through the 60s and a weak amt
of instability helps aid in the formation of afternoon
convection. Additional rainfall will be light again through
Sunday afternoon.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Sunday night:

A wave looks to track along the front Sunday night. Both the
ECMWF and CMC from the past several cycles develop thunderstorms
over the Ohio Valley and the convective feedback initiates an
area of heavy rainfall that moves through the southern part of
the region. Currently the UKMET solution looks to be a better
option as modeling is typically to far north with convection in
these setups which has been the trend the last few model cycles.
The further south trend of this rainfall would be welcome news
given the rainfall expected the next couple of days. However,
the proximity of this system is still close enough to warrant
the chance for showers. Clouds and showers should keep lows from
falling below the 40's.

Monday through Wednesday night:

A secondary cold frontal passage is then currently anticipated on
Monday. Once again soundings show another setup where lapse rates
steepen throughout the afternoon creating a slight amount of
instability. While moisture looks limited, the instability currently
looks to be sufficient enough for a few spotty showers, perhaps with
small hail or graupel. Cold air advection behind the front should
knock highs down a few degrees back into the 50's.

Monday night looks like a chilly night as another high pressure
system moves over the region. With the potential for clear skies
some patchy frost can not be ruled out Tuesday morning as lows look
to fall into the 30's. However, winds are currently modeled at
around 10 mph which would limit frost formation. Highs Tuesday
and Wednesday afternoons still look to be in the 50's.

Yet another low pressure system drops from the upper midwest into
the mid-atlantic Wednesday, so another chance of showers.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Rain will continue to spread east across the region this
afternoon and through the evening. Low-end VFR and MVFR ceilings
will become fuel alternate required as the steady moderate rain
moves in. Vsbys will drop to IFR in the heavier rain showers and
then become steady around MVFR afterwards with some fog
developing late tonight. Winds diminish after 06Z...which may
help induce the potential for brief periods of low clouds and
fog again tonight. Winds become northwesterly after 12Z
Friday around 5 to 10 kt. MVFR cigs will likely persist for
most locations through 18Z Friday.

A low level jet over the region this afternoon will keep LLWS
through 21-00Z. Surface winds will gust out of the east-
southeast at 20 to 35 knots during this time as well.

Outlook...

Friday afternoon through Friday night...Still showery but
generally improving conditions with time.

Saturday through early Sunday...Mainly VFR; isolated showers.

Midday Sunday through Monday...Scattered rain showers possible
along with associated occasional restrictions.

Tuesday...VFR conditions likely.

&&

.HYDROLOGY...
1123 AM update...

Latest river forecasts have been developed with fairly significant
downward trends noted in the modeling for points in both the Upper
Susquehanna and Upper Delaware basins. Model QPF guidance was
suggesting a considerable lowering of rainfall amounts throughout
the North Branch Susquehanna in NY which significantly affected the
rainfall-runoff relationship along the tributaries and main stem.
As we get closer to an event, the higher resolution guidance,
such as the NAM, can resolve the situation better than the
global models and confidence builds in time with this guidance
as historical pattern recognition takes shape. The GFS/EC and
Canadian have also indicated similar QPF patterns today and
forecast rain amounts have come down. What is most notable are
the enhancement and shadowing effects coming through as strong
SE flow impinges on the upwind faces of the Poconos and western
Catskill mountains. The downsloping factors are now clearly
showing up as a relative minimum in rainfall across the North
Branch while upslope factors indicate rainfall enhancement
along the periphery of our southern counties. The HREF and SREF
ensemble QPF probabilities concur that our southern CWA stands
to have the best chance at widespread 2+ inches of rainfall
which would be necessary for minor flooding of larger
watercourses.

As a result of these factors, yet with still some uncertainty, the
river forecasts at many points along the Susquehanna were adjusted
down, but not as far as the modeling suggested we should do. We
are not out of the woods with regard to river flooding just
yet, and want to ensure that emergency management partners
maintain a focus on potential...therefore forecasts at many of
the points in flood yesterday were compromised between today's
update and yesterday's values at, or just slightly below flood
stage.

Although a widespread, river flood threat does seem to be waning at
this time, we do still expect a north-south oriented band of
rainfall to drift through the region from this afternoon into early
Friday morning. Locally heavy rainfall is still likely which
could result in a flash flood situation for small streams, or
poor drainage flood problems in the more developed towns and
cities in our area.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Friday afternoon for PAZ038>040-043-044-
     047-048-072.
NY...Flood Watch through Friday afternoon for NYZ044>046-055>057-
     062.
     Flash Flood Watch through late tonight for NYZ022>025.

&&

SYNOPSIS...DJP
NEAR TERM...HLC
SHORT TERM...BJT
LONG TERM...MWG
AVIATION...BJT/DJP
HYDROLOGY...JAB
Hazardous weather outlook, Apr 30, 1:53 PM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
253 PM EDT Thu Apr 30 2020

NYZ044>046-055>057-062-PAZ038>040-043-044-047-048-072-011900-
Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
253 PM EDT Thu Apr 30 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022>025-011900-
Steuben-Schuyler-Chemung-Tompkins-
253 PM EDT Thu Apr 30 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-036-037-011900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
253 PM EDT Thu Apr 30 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Gusty southeast winds 30 to 40 mph are expected through this evening.

Widespread rain, locally heavy at times, is expected through tonight.
There is a threat of urban flooding along with minor flooding of
streams or rivers. Continue to monitor the latest forecast for
updates.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 30, 11:56 AM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1256 PM EDT THU APR 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     NON-TSTM WND DMG CLARKS GREEN            41.50N 75.70W
04/30/2020                   LACKAWANNA         PA   TRAINED SPOTTER

            40 FOOT TALL PINE TREE UPROOTED.

&&

BJT
Special weather statement, Apr 30, 12:20 PM EST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
120 PM EDT Thu Apr 30 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-302200-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
120 PM EDT Thu Apr 30 2020

...GUSTY WIND ACROSS THE HIGHER ELEVATIONS THIS AFTERNOON...

Southeast winds are turning blustery this afternoon, coming in at
around 20 to 25 mph across the higher elevations of NY and
northeast PA this afternoon. Gusts up to 30 to 40 mph, with some
isolated gusts in excess of 40 mph, will be possible. Blustery
conditions have already lead to some reports of downed trees.
Across the lower elevations, winds mainly at around 10 to 15 mph
should continue to see gusts up to 20 to 30 mph. Winds turn calmer
into the evening hours.
Local storm report, Apr 30, 4:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
503 PM EDT THU APR 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            1 E GRANVILLE CENTER    41.72N  76.69W
04/30/2020                   BRADFORD           PA   TRAINED SPOTTER

            NORTH BRANCH TOWANDA CREEK OVER BANKS. WITHIN A FOOT OR
            SO OF FLOODING STRUCTURES.

&&

BJG
Local storm report, Apr 30, 4:04 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
504 PM EDT THU APR 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLOOD            MILLPORT                42.27N  76.83W
04/30/2020                   CHEMUNG            NY   911 CALL CENTER

            FLOODING IN BASEMENT.

&&

BJG

The radar

The Binghamton radar (KBGM), 79 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Bradford

When
April 30, 5:00 PM EST to 8:00 PM EST
Where
Bradford County, 0.52 mi W of Bailey Corners to 1.59 mi SSW of Bailey Corners
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.720, -76.690

The North Branch of Towanda Creek was over its banks and flooding structures.

Flash Flood, Bradford

When
April 30, 6:30 PM EST to 9:00 PM EST
Where
Bradford County, 0.52 mi W of Canton to 0.74 mi NW of Canton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.650, -76.860

PA Route 14 is completely flooded over in multiple locations along Towanda Creek extending from upstream into Canton Borough.

Flood, Luzerne

When
April 30, 7:20 PM EST to 9:00 PM EST
Where
Luzerne County, 1.22 mi W of Wilkes Barre to 0.36 mi N of Wilkes Barre
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
41.251, -75.893

Minor street flooding occurring around Kingston.

Flood, Susquehanna

When
April 30, 7:30 PM EST to 10:00 PM EST
Where
Susquehanna County, 1.31 mi W of Rushville to 1.21 mi NW of Lawton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
41.780, -76.155

Flooding on PA 706 in both directions between PA 858 and PA 267. All lanes were closed.

Flash Flood, Bradford

When
April 30, 7:30 PM EST to 9:30 PM EST
Where
Bradford County, 0.95 mi W of Litchfield to 1.74 mi NE of Litchfield
Cause
Heavy Rain
Property damage
$75,000
Reported by
Social Media
Coordinates
41.972, -76.448

Multiple roads are flooded around Litchfield with water encroaching into residential areas. Some roads were damaged and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883251, 883252, 883245, 883250, 883253.